Texas, 2016Flash Flooding and Flood in Texas, May 8 to 10, 2016
May 8 to 10, 2016 · NWS FWD · 13 events in 5 counties and zones
Isolated thunderstorms developed over North Texas during the evening hours of May 8 and May 9 along a dryline, which was able to surge east into the area each afternoon. Some of these storms produced damaging winds and large hail, along with a few instances of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $180,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed over North Texas during the evening hours of May 8 and May 9 along a dryline, which was able to surge east into the area each afternoon. Some of these storms produced damaging winds and large hail, along with a few instances of flash flooding. Activity on May 9 remained confined to the Red River counties, which were on the southern end of a more widespread event across Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 8, 2:23 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, May 8, 2:23 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
323 PM CDT SUN MAY 8 2016
.DISCUSSION...
A LARGE-SCALE UPPER LOW CURRENTLY LOCATED OVER THE FOUR-CORNERS
REGION WILL ROTATE EAST INTO THE PLAINS OVER THE NEXT 24 HOURS
BEFORE LIFTING INTO THE GREAT LAKES REGION TUESDAY. FORCING FOR
LIFT ASSOCIATED WITH THE SYSTEM HAS PRODUCED WEAK CONVECTION
ACROSS NORTH AND CENTRAL TEXAS OVER THE PAST 12 HOURS OR SO. JUST
WEST OF THE REGION...GOOD INSTABILITY ALONG A DRY LINE HAS LED TO
THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. THIS CONVECTION
WILL WORK ITS WAY EAST INTO THE WESTERN COUNTIES OF THE AREA LATER
THIS AFTERNOON. SEVERE THUNDERSTORM WATCH 148 HAS BEEN ISSUED FOR
THIS PART OF THE STATE AND INCLUDES 8 OF THE WESTERN COUNTIES OF
NORTH TEXAS. THE WATCH IS VALID UNTIL 9 PM....BUT THUNDERSTORMS
WILL LIKELY PERSIST BEYOND THIS TIME AS THEY APPROACH THE
INTERSTATE 35 CORRIDOR. THE CURRENT THINKING IS THAT THE STORMS
WILL DECREASE IN INTENSITY THE FARTHER EAST YOU GO...DUE TO THE
LOSS OF SURFACE HEATING AND LOWER LEVELS OF BOTH INSTABILITY AND
SHEAR. STORMS MAY STILL BE STRONG AS THEY APPROACH COUNTIES ALONG
THE I-35 CORRIDOR SO WE WILL STILL NEED TO KEEP AN EYE ON TRENDS
DURING THE EVENING HOURS.
MODEL GUIDANCE CONTINUES TO HINT AT ANOTHER ROUND OF SHOWERS AND
STORMS OVERNIGHT TONIGHT AS THE UPPER LOW TRANSITIONS INTO MORE OF
AN OPEN TROUGH...AND ITS AXIS SWINGS INTO WEST-CENTRAL TX. THESE
STORMS HAVE A LOWER POTENTIAL OF REACHING SEVERE THRESHOLDS BUT
COULD STILL BE STRONG WITH GUSTY WINDS AND SMALL HAIL. STORMS
SHOULD LIFT NORTHEAST OF THE AREA DURING THE MORNING HOURS ON
MONDAY. MONDAY AFTERNOON...IT APPEARS THAT THE DRYLINE WILL BE
FORCED FARTHER EAST INTO THE AREA AS THE UPPER SYSTEM SHIFTS INTO
THE PLAINS. FORCING FOR ASCENT WILL BE IN PLACE ACROSS MAINLY THE
EASTERN HALF OF THE REGION MONDAY. THIS SHOULD SET THE STAGE FOR
ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE CONVECTION...THIS TIME
ACROSS THE EASTERN HALF OF THE REGION DURING THE AFTERNOON HOURS
ON MONDAY. ACTIVITY WILL MOVE EAST OF THE REGION ALONG WITH THE
UPPER LEVEL SYSTEM MONDAY NIGHT.
THE PATTERN WILL REMAIN RATHER UNSETTLED FOR THE REST OF THE
WEEK. UPPER LEVEL FORCING WILL NOT BE AS PREVALENT ACROSS THE AREA
ON TUESDAY...BUT LINGERING MOISTURE AND INSTABILITY ALONG WITH
ZONAL FLOW ALOFT WILL ALLOW FOR THE DEVELOPMENT OF ISOLATED
STORMS...PRIMARILY ACROSS THE EASTERN AND SOUTHEASTERN COUNTIES.
AN UPPER TROUGH WILL THEN TRANSLATE THE CENTRAL PLAINS ON
WEDNESDAY...FORCING A WEAK COLD FRONT INTO THE AREA BY WEDNESDAY
AFTERNOON. THIS WILL PROVIDE A FOCUS FOR SCATTERED THUNDERSTORMS
DURING THE AFTERNOON AND EVENING HOURS. THE BRUNT OF THE UPPER
LEVEL SUPPORT WILL BE NORTH OF THE REGION. HOWEVER...INSTABILITY
IS PROGGED TO BE QUITE HIGH WITH FORECAST CAPE IN THE 3000 TO 4000
J/KG RANGE....WHICH SHOULD LEAD TO AT LEAST A LOCALIZED SEVERE
WEATHER THREAT.
CONVECTION WILL BE LIMITED TO MAINLY THE SOUTHERN COUNTIES ON
THURSDAY AS THE FRONT SHIFTS SLOWLY SOUTH. A LULL IN ACTIVITY IS
EXPECTED LATE THURSDAY INTO FRIDAY AS DRIER AIR FILLS IN BEHIND
THE FRONT AND WEAK RIDGING DEVELOPS OVERHEAD. A NORTHWEST FLOW
ALOFT REGIME IS EXPECTED TO DEVELOP LATE FRIDAY...WHICH SHOULD
BRING ANOTHER FRONT SOUTH OF THE RED RIVER ON SATURDAY. THIS FRONT
WILL PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON
SATURDAY. THE PATTERN BECOMES MORE ZONAL AGAIN ON SUNDAY...BUT A
WEAK DISTURBANCE WILL PROVIDE AT LEAST A CHANCE OF SHOWERS AND
STORMS ACROSS THE AREA. MODELS THEN INDICATE ANOTHER LARGE SCALE
TROUGH DEVELOPING ACROSS THE WESTERN CONUS EARLY NEXT WEEK...WHICH
SHOULD KEEP THE ACTIVE WEATHER PATTER GOING EVEN BEYOND THE
EXTENDED PORTION OF THE FORECAST.
30
&&
.AVIATION...
/ISSUED 111 PM CDT SUN MAY 8 2016/
/18Z TAFS/ A POTENT UPPER LEVEL STORM SYSTEM OVER THE ROCKIES
WILL DELIVER AT LEAST 3 DISTINCT OPPORTUNITIES FOR THUNDERSTORMS
AND CIG/VIS REDUCTIONS OVER NORTH CENTRAL TEXAS THROUGH 00Z MONDAY
EVENING. AN INITIAL SURGE OF LIFT AND MOISTURE AHEAD OF THE MAIN
SYSTEM HAS PROMOTED EXTENSIVE MVFR CLOUD COVER AND SCATTERED
SHOWERS AT ALL TAF SITES THIS MORNING. THIS SHIELD OF CLOUDS IS
MOVING EASTWARD AND SLOWLY LIFTING...HOWEVER...AND SHOULD LEAD TO
SCT-BKN VFR CONDITIONS BY 20-21Z. MOST OF THE -RA SHOULD EXIT THE
DFW-AREA TAF SITES BY 20Z...FOLLOWED BY KACT AFTER 21Z.
NEXT ROUND OF SCATTERED CONVECTION SHOULD BEGIN DEVELOPING NEAR
KSJT AND KABI...AND MOVE INTO THE I-35 CORRIDOR AFTER 00Z
TIMEFRAME. WAS CONFIDENT ENOUGH ABOUT THUNDER AT KDFW...OTHER
METROPLEX SITES AND WACO TO MENTION IN THE 01-04Z TIMEFRAME...THOUGH
STORMS SHOULD BE BELOW SEVERE LIMITS. THIS ACTIVITY SHOULD
DIMINISH BY 04Z...BUT A SECOND ROUND OF STORMS WILL LIKELY MOVE
INTO THE SAME AREAS BETWEEN 09-13Z MONDAY. EXPECT MVFR CIGS TO BE
PREVALENT IN ALL AREAS AFTER 05Z...WITH OCCASIONAL IFR CONDITIONS
POSSIBLE IN THE VICINITY OF THE TSRA.
A FINAL ROUND OF CONVECTION IS POSSIBLE LATER MONDAY MORNING ALONG
THE I-35 CORRIDOR AND AREAS TO THE EAST...BUT EXPECT ANY THUNDER
IN THE KDFW OR WACO AREAS TO BE OVER BY 19Z...WITH VFR CONDITIONS
PREVAILING.
A DEEPENING SURFACE TROUGH OVER WEST TEXAS WILL ENHANCE THE
ALREADY TIGHT PRESSURE GRADIENT OVER NORTH CENTRAL TEXAS TODAY
AND TONIGHT. THIS WILL MAINTAIN THE SOUTHERLY 15-25KT FLOW THAT
EXISTS AT ALL SITES.
BRADSHAW
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH 66 84 67 91 70 / 60 40 10 10 20
WACO 67 85 68 91 68 / 40 30 10 20 20
PARIS 63 78 68 85 69 / 50 60 30 20 20
DENTON 63 84 64 90 69 / 60 40 10 5 20
MCKINNEY 66 82 66 88 69 / 60 50 20 10 20
DALLAS 66 83 68 90 71 / 60 40 10 10 20
TERRELL 67 81 68 88 70 / 50 50 20 20 20
CORSICANA 67 83 69 89 70 / 40 40 20 20 20
TEMPLE 67 85 69 91 69 / 30 20 10 20 20
MINERAL WELLS 64 89 61 92 67 / 60 30 10 5 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 8, 1:56 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
256 PM CDT SUN MAY 8 2016
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
256 PM CDT SUN MAY 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE FAR WESTERN COUNTIES
OF NORTH CENTRAL TEXAS LATE THIS AFTERNOON...AND DRIFT EASTWARD
INTO THE INTERSTATE 35 CORRIDOR BY MID TO LATE EVENING.
INITIALLY...THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS WEST OF A BOWIE TO LAMPASAS LINE. BY
NIGHTFALL...THE SEVERE WEATHER THREAT WILL HAVE DIMINISHED.
ANOTHER ROUND OF SCATTERED STORMS MAY DEVELOP OVER WESTERN NORTH
CENTRAL TEXAS WELL AFTER MIDNIGHT...LINGERING ALONG THE INTERSTATE
35 CORRIDOR INTO THE DAYBREAK HOURS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT MAY PRODUCE FREQUENT LIGHTNING AND
SMALL HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA MONDAY
MORNING...WITH LIGHTNING THE PRIMARY THREAT. IF SKIES CAN CLEAR BY
MIDDAY AND THE DRYLINE CAN ADVANCE EASTWARD SUFFICIENTLY...ANOTHER
ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL LIKELY DEVELOP ALONG
AND EAST OF INTERSTATE 35 AFTER NOON. THERE WILL BE SUBSTANTIAL
SHEAR AND INSTABILITY IN THE ATMOSPHERE BY THIS POINT...AND A RISK
OF LARGE HAIL...DAMAGING WINDS...AND A TORNADO OR TWO WILL EXIST
ACROSS EASTERN NORTH TEXAS THROUGH THE AFTERNOON HOURS.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH
THURSDAY. A FEW OF THESE STORMS MAY BE SEVERE WEDNESDAY
AFTERNOON AND EVENING...WITH LARGE HAIL BEING THE PRIMARY THREAT.
THUNDERSTORM CHANCES WILL RETURN TO NORTH AND CENTRAL TEXAS
FRIDAY NIGHT AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING FOR AREAS WEST OF INTERSTATE 35...AND AGAIN MONDAY
AFTERNOON FOR AREAS EAST OF INTERSTATE 35.
BRADSHAW
In the hours before
Special weather statement, May 8, 4:42 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
542 PM CDT SUN MAY 8 2016
TXZ100-115-082345-
STEPHENS TX-YOUNG TX-
542 PM CDT SUN MAY 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YOUNG AND NORTHERN
STEPHENS COUNTIES UNTIL 645 PM CDT...
AT 542 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CRYSTAL FALLS...OR 14 MILES NORTH OF BRECKENRIDGE...MOVING NORTHEAST AT
45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRAHAM...CRYSTAL FALLS AND NEWCASTLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3295 9910 3296 9895 3312 9895 3332 9842
3295 9843 3295 9857 3288 9857 3278 9910
TIME...MOT...LOC 2242Z 235DEG 39KT 3297 9892
STALLEYEvent by event
4 thunderstorm wind, 4 hail, 4 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Stephens
- When
- May 8, 5:20 PM CST
- Where
- Stephens County, 4.69 mi W of Crystal Falls
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.910, -98.980
Emergency management reported multiple post oak trees blown down in high winds near the county line at FM 578.
Thunderstorm Wind, Palo Pinto
- When
- May 8, 6:01 PM CST
- Where
- Palo Pinto County, 1.16 mi W of Graford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.930, -98.270
Palo Pinto County Sheriff's Department reported power lines and power poles blown down.
Hail, Young
- When
- May 9, 3:27 AM CST
- Where
- Young County, Graham
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.100, -98.600
Young County Sheriff's Department reported quarter-sized hail in Graham, TX.
Hail, Fannin
- When
- May 9, 5:50 PM CST
- Where
- Fannin County, 2.68 mi WNW of Honey Grove Arpt
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.620, -95.920
Amateur radio reported quarter sized hail about 3 miles north of Honey Grove, TX.
Hail, Lamar
- When
- May 9, 6:20 PM CST
- Where
- Lamar County, Sumner
- Measured
- 2.75 in hail
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 33.730, -95.670
A trained spotter reported baseball sized hail near the town of Sumner.
Thunderstorm Wind, Lamar
- When
- May 9, 6:55 PM CST
- Where
- Lamar County, Paris Cox Fld
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.630, -95.450
A 60 MPH wind gust was reported at Cox Field.
Flash Flood, Lamar
- When
- May 9, 7:25 PM CST to 8:45 PM CST
- Where
- Lamar County, 0.85 mi NNW of Parks to 0.83 mi NNW of Parks
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.662, -95.553
Emergency management reported water up to the windows of a car at the 500 block of Lamar Avenue.
Flash Flood, Lamar
- When
- May 9, 7:25 PM CST to 8:45 PM CST
- Where
- Lamar County, 2.51 mi SSE of Lake Crook to 2.54 mi NNW of Parks
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.689, -95.558
Emergency management reported flash flooding near the intersection of Highway 271 and Northwest Loop.
Hail, Lamar
- When
- May 9, 7:52 PM CST
- Where
- Lamar County, 1.38 mi S of Parks
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.630, -95.551
Emergency management reported golf ball sized hail at Loop 286 in south Paris, TX.
Flash Flood, Lamar
- When
- May 9, 7:58 PM CST to 8:45 PM CST
- Where
- Lamar County, 0.4 mi NE of Paris to 0.57 mi NE of Paris
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 33.654, -95.525
Amateur radio reported water coming into homes on Clark Lane in southeast Paris, TX.
Flash Flood, Lamar
- When
- May 9, 8:05 PM CST to 8:45 PM CST
- Where
- Lamar County, 1.26 mi NNW of Parks to 1.19 mi NW of Parks
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 33.666, -95.560
A trained spotter reported multiple cars flooded approximately 1 mile north-northwest of Paris, TX with multiple high water rescues ongoing.
Thunderstorm Wind, Lamar
- When
- May 9, 8:15 PM CST
- Where
- Lamar County, 0.69 mi S of (Prx)cox Fld Paris
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 33.620, -95.450
A 63 MPH wind gust was reported at Cox Field.
Flood, Lamar
- When
- May 9, 8:45 PM CST to May 10, 2:00 AM CST
- Where
- Lamar County, 2.59 mi N of Faulkner to 2.18 mi W of Unity
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.887, -95.323
Flooding continued across mainly the central portions of Lamar County after 2-4 inches of rain fell in 3 hours or less. Many roads remained flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 8 to 9, 2016$1.8 million · EF2 · 24 events
- Tornadoes and Hail in Kansas, May 8, 2016EF2 · 16 events
- Hail and Damaging Winds in Nebraska, May 8, 2016$170,000 · 1.5 in hail · 8 events
- Tornado and Flash Flooding in Oklahoma, May 8, 2016$70,000 · 2.75 in hail · 26 events
- Tornado and Hail in Nebraska, May 8, 2016EF0 · 20 events
- Hail and Damaging Winds in Texas, May 8 to 9, 20163 in hail · 18 events
- Hail and Damaging Winds in Kansas, May 8, 20161.75 in hail · 10 events
- Tornado and Hail in Kansas, May 8, 2016EF0 · 8 events
- Flood and Hail in Kansas, May 8 to 9, 20161.25 in hail · 8 events
- Winter Storm in Wyoming, May 8, 20165 events
- Damaging Wind and Lightning Strikes in Puerto Rico, May 8, 2016$1,000 · 4 events
- Hail in Idaho, May 8, 20161.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632706, 632707, 632719, 632720, 632726, 632722, 632715, 632718, 632721, 632716, 632717, 632723, 637699.